Proton pump inhibitors and other disease-based factors in the recurrence of adverse cardiovascular events following percutaneous coronary angiography: A long-term cohort
Background: Dual aspirin-clopidogrel antiplatelet therapy (DAPT) has been shown to decrease the risk of adverse cardiac events after percutaneous coronary intervention (PCI). Proton pump inhibitors (PPIs) are used in these patients to decrease the risk of gastrointestinal bleeding and several studies have reported potential interaction and conflicting clinical outcomes with their use. We aim to assess the effect of different PPIs and other factors on the recurrence of cardiovascular (CV) events in patients following PCI.Methods: We performed a retrospective cohort on patients who underwent PCI in the last 5years and were discharged with or without PPIs. Strict inclusion criteria were adopted, outcome measures were defined, and patient follow up up to 2years was collected.Results: Out of 740 patients, 453 (61.2%) had received PPIs and 287 (38.8%) were discharged without PPIs. Ninety-five (12.8%) patients were readmitted due to adverse CV events. Statistically, there was no significant difference in the recurrence of CV events with the use of different PPIs (p=0.384) and PPI use had an overall protective effect (p=0.009, HR 0.58 (CI 0.39-0.88). Patients with history of diabetes mellitus (p=0.048) had an increased risk of adverse CV events.CONCLUSION: We conclude that pharmacokinetic interaction between PPIs and antiplatelet therapy is not associated with adverse CV events. A comprehensive, multicenter, open-label trial including all PPI subclasses and patient and disease-based factors is warranted for a fair evaluation.
Publication ( Name of Journal)
Indian Journal of Gastroenterology
Khan, A. H.,
(2016). Proton pump inhibitors and other disease-based factors in the recurrence of adverse cardiovascular events following percutaneous coronary angiography: A long-term cohort. Indian Journal of Gastroenterology, 35(2), 117-122.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_med_gastroenterol/222